New Jersey, 2005

Wildfire in New Jersey, April 11, 2005

April 11, 2005 · NWS PHI · 1 event in 1 county or zone

Several brush fires were started by trains running along the Norfolk Southern Line during the afternoon of the 10th. The fires occurred from Alpha west to West Portal.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Several brush fires were started by trains running along the Norfolk Southern Line during the afternoon of the 10th. The fires occurred from Alpha west to West Portal. The fires threatened barns in the area, but no structures caught fire. The fires were extinguished by the end of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 11, 9:08 AM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Apr 11, 9:08 AM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1008 AM EDT MON APR 11 2005

.UPDATE...
REFRESHED FORECAST FOR TEMP, DEW POINT AND WIND ADJUSTMENTS. THE
WINDS IN THE EASTERN AREAS HAVE INCREASED QUICKER THATN PREVIOUS
FCST AND THERE ARE GUSTS 25 TO 30 KT ALONG THE SHORE AND ACROSS SRN
NJ.  ADJUSTED DEW POINTS DOWNWARD...LEAVING THEM HIGHER ALONG THE
COASTAL AREAS WITH THE NORTHEAST WINDS. RHS AROUND 30 PCT THIS
AFTERNOON BRING US CLOSE TO RED FLAG WRNG IN PA...BUT THE WINDS
XPECTED TO DIMINISH THERE AT TIME OF MIN RH KEEPING IT BLO WRNG
FOR NOW. WELL KEEP AN EYE ON IT. ZONES/AFM/PFM AND GRAPHICS TO BE
SENT SHORTLY.

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
THE BACK DOOR FRONT HAS MOVED THROUGH THE REGION AND COOL DRY HIGH
PRESSURE WILL BUILD IN FROM THE NORTH TODAY.

THE UPPER TROUGH OVER NORTHERN NEW ENGLAND DROPS SOUTH AND CLOSES
OFF OVER THE GULF OF MAINE LATER TODAY. THE CIRCULATION FROM THIS
UPPER LOW WILL EXTEND OVER MOST OF THE NORTHEASTERN STATES.
THEREFORE, THE FORECAST AREA WILL BE ON THE WESTERN SIDE OF THE
UPPER FLOW, WHICH ALLOWS THE COOLER AIR TO MOVE IN.

THE HIGH FROM CANADA CANNOT MAINTAIN ITSELF BEYOND TODAY DUE TO THE
UPPER RIDGE REORIENTING ITSELF FARTHER WEST. EVEN SO, WE WILL
MAINTAIN DRY COOL WEATHER THROUGH TUESDAY NIGHT BECAUSE NOTHING WILL
BE ABLE TO DISPLACE IT DUE TO THE UPPER AIR PATTERN.

WITH THE AIRMASS VERY DRY ALOFT, DEWPOINTS WILL BE LOW. ANY DAYTIME
HEATING WILL CONTINUE TO BRING DOWN DRY AIR FROM ALOFT.
&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
THE UPPER LOW OVER THE ROCKIES WILL MOVE EAST. THIS LOW IS FORECAST
TO MOVE BY TO THE SOUTH AND MAY FRINGE THE SOUTHERN PART OF THE FCST
AREA THU OR THU NIGHT WITH THE CHC OF SHOWERS, OTHERWISE, DRY AIR
REMAINS IN PLACE THROUGHOUT THE REGION.
&&

.MINOR TIDAL FLOODING POTENTIAL...
TIDAL DEPARTURES REMAIN SMALL, ESPECIALLY ON THE OCEAN FRONT.
NMCMRPECS (FROM NGM) HAS BEEN RUNNING MUCH TOO HIGH AND CONTINUES TO
KEEP VALUES HIGH AND EVEN INCREASES THEM A BIT. THE MRPSSE FROM THE
GFS HAS BEEN A BIT LOW BUT ALSO INCREASES THE DEPARTURES BY 1/2 FT.
THE COMMON FACTOR IS AN INCREASE ON BOTH OF 1/2 FT. ASSUMING THIS IS
TRUE, THE ONLY MINOR FLOODING WOULD BE ON THE LOWER DELAWARE, AND
THERE ONLY IN THE LOW LYING AREAS.
&&

.AVIATION...
NOT A WHOLE LOT OF ACTIVITY WITH THE PASSING BACK DOOR FRONT. WELL
SEE SOME SCT TO BKN MID AND HIGH LEVEL CLOUDS MOVE ACROSS THE REGION
THIS MORNING...THEN CLEAR OUT THIS AFTERNOON. VFR WILL PREVAIL
THROUGH THE FORECAST PERIOD(06Z-06Z).

&&

.MARINE...
NO CHANGES TO NOTE WITH CURRENT HEADLINES. GFS FORECAST SOUNDINGS
SHOW GUSTS TO 25 KT BEHIND THE FRONT, WHILE THE NAM CONTINUES TO GO
A LITTLE STRONGER. BASED ON BUOY OBSERVATIONS CURRENTLY BEHIND THE
FRONT, HAVE SIDED WITH THE SLIGHTLY WEAKER GFS. IN ANY EVENT, THE
SCAS WILL REMAIN UP FOR THE OCEAN AND LOWER DE BAY WATERS. HIGH
PRESSURE WILL BEGIN TO BUILD IN ACROSS THE WATERS TONIGHT AND HELP
SHUT DOWN THE WINDS. BUT, NORTHEAST WINDS COULD INCREASE ONCE AGAIN
LATER IN THE WORK WEEK AS LOW PRESSURE MOVES ACROSS THE SOUTHEAST
STATES THAN OFF THE COAST.

&&

.FIRE WEATHER...
FINE FUELS HAVE BEEN DRYING OUT THE LAST SEVERAL DAYS. 10 HOUR FUEL
MOISTURE IS LESS THAN 10% IN SPOTS. NORTHEAST WINDS TODAY BEHIND THE
BACK DOOR FRONT ARE NOT EXPECTED TO EXCEED 15 MPH. THANKFULLY.

MODELS CONTINUE TO HAVE PROBLEMS RESOLVING VERTICAL MIXING. WE WENT
LOWER THAN MODELS SUGGESTED YDY, BUT WERE STILL TOO HIGH. RHS
PLUMMETED INTO THE TEENS IN SEVERAL SPOTS. FOR TODAY, WE ARE
EXPECTING SOME RECOVERY, BUT STILL VALUES WILL DROP BELOW 30
PERCENT. WITH EVEN BETTER MIXING EXPECTED TOMORROW TO PULL DOWN DRY
AIR FROM ALOFT, RHS SHOULD BE LOWER ON TUESDAY. THE GOOD NEWS IS
THAT TUESDAYS WINDS WILL BE LESS THAN TODAYS.

ON A SIDE NOTE, HAINES VALUES WILL BE RUNNING IN THE 4 TO 6 RANGE
THIS AFTERNOON AND ONCE AGAIN TOMORROW.

WERE COMING CLOSE TO RED FLAGS, BUT WILL HOLD OFF AT THIS TIME.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY ANZ450>455.

UPDATE...OHARA
SHORT/LONG TERM...RNS.
AVIATION/MARINE/FIRE WEATHER...KRUZDLO.
MINOR TIDAL FLOODING POTENTIAL...RNS/KRUZDLO.
Hazardous weather outlook, Apr 11, 3:07 AM EST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
407 AM EDT MON APR 11 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-120900-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
407 AM EDT MON APR 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Warren

When
April 11, 12:30 PM EST to 4:00 PM EST
Where
Warren forecast zone
Reported by
NEWSPAPER
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442668.